Maine, 2006

Damaging Wind in Maine, August 7, 2006

August 7, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 7, 3:39 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 7, 3:39 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
439 PM EDT MON AUG 7 2006

.SYNOPSIS....
A COLD FRONT WILL APPROACH THE REGION FROM THE WEST THIS EVENING AND
THEN CROSS THE REGION LATER TONIGHT. THE FRONT WILL CLEAR THE
COAST EARLY TUESDAY FOLLOWED BY HIGH PRESSURE TUESDAY EVENING INTO
WEDNESDAY. ANOTHER COLD FRONT WILL MOVE ACROSS THE REGION LATE
WEDNESDAY NIGHT INTO THURSDAY.

&&

.UPDATED /REST OF TONIGHT/...
WE WILL BE UPDATING GRIDS/ZFP FOR SVR TSTM WATCH 689 UNTIL 03Z FOR
EVERYONE EXCEPT FOR HANCOCK & WASHINGTON COUNTIES. ONSHORE FLOW
FROM COOLER GULF OF MAINE WATERS SHOULD KEEP THEM MORE STABLE.
CONVECTION GETTING STARTED ACROSS NRN & CNTL AREAS.

&&

.MARINE...
NO CHGS MADE.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER NORTHWEST MAINE IN
PRE-FRONTAL TROUGH. GFS INDICATING TROUGH TO PRODUCE THUNDERSTORMS
THIS AFTERNOON...THEN ACTIVITY WITH THE COLD FRONT LATER THIS
EVENING AND THEN POSSIBLE SHOWERS LATE TONIGHT AS UPPER TROUGH
MOVES THROUGH THE STATE. SPC STILL INDICATING A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS EVENING WITH DEW-POINTS INTO THE
60S...CAPE VALUES AROUND 1000 J/KG WITH DECENT UNI-DIRECTIONAL
FLOW. WILL NOT MAKE ANY CHANGES TO TONIGHTS GRIDS FROM THIS
MORNING AND KEEP CURRENT WORDING FOR GUSTY WINDS...HAIL...AND
HEAVY DOWNPOURS. FRONT MOVES OFF THE COAST LATE TONIGHT BUT AS
MENTION EARLIER UPPER TROUGH MAY PRODUCE SCATTERED SHOWERS ACROSS
MAINLY NORTHERN SECTIONS.

HIGH PRESSURE BUILDS ACROSS THE REGION ON TUESDAY WITH PARTLY
CLOUDY SKIES AND LESS HUMID AIR. HIGH PRESSURE WILL MOVE SOUTH OF
NEW ENGLAND TUESDAY NIGHT WITH CLEAR SKIES AND LIGHT WINDS AND
COOL TEMPERATURES. HIGH PRESSURE THEN MOVES SOUTHEAST OF THE STATE
WEDNESDAY WITH INCREASING CLOUDS IN THE AFTERNOON AS NEXT COLD
FRONT APPROACHES FROM THE NORTHWEST.

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

USED THE GFS STRAIGHT INTO 12Z FRIDAY & THEN INCORPORATED HPC
GRIDS BEYOND THAT TIME FRAME.

NEXT WX SYSTEM PROGGED TO MOVE ACROSS THE CWA LATE WEDNESDAY NIGHT
INTO THURSDAY AS FRONTAL BOUNDARY SLIDES ON THROUGH. HEAVIEST QPF
WILL BE ACROSS NRN & CNTL AREAS. FRONT CLEARS THE COAST LATE
THURSDAY W/DECENT SHOT OF CAA. THICKNESSES SHOWN BY THE GFS TO GO
DOWN TO 543 BY 12Z FRIDAY. WE COULD BE LOOKING AT SOME OF COLDEST
READINGS THUS FAR THIS SUMMER SEASON ESP ACROSS FAR NRN AREAS
INCLUDING THE VLYS. ON CAVEAT WILL BE THE NLY GRADIENT WHICH COULD
LEAD TO KEEPING THE BLYR MIXED TO PREVENT DECOUPLING OF THE WINDS.
LOWERED PREV MINS GRIDS BY A CATEGORY FOR THURSDAY NIGHT TO TAKE
THIS INTO ACCOUNT. THEREFORE...LOWER/MIDS 40S FAR N& NWRN AREAS.
COOLER DAY ON FRIDAY W/MIX CLOUDS & SUN AS UPPER TROF REMAINS
OVER THE CWA. KEPT MENTION OF A SHOWER IN THERE FOR FRIDAY MAINLY
ACROSS NRN & ERN AREAS DUE TO PROXIMITY OF THE TROF AXIS.

BOTH THE ECMWF & THE GFS CLOSE THE UPPER LOW OFF OVER GASPE
PENINSULA W/SERIES OF DISTURBANCES MOVING DOWN ACROSS THE CWA IN
NW FLOW. DRIED THINGS OUT BRIEFLY LATE FRIDAY INTO SATURDAY & THEN
RETURNED W/A MENTION OF SHOWERS FOR LATE IN THE WEEKEND
W/ATMOSPHERE UNSETTLED.

&&

.AVIATION...
PRIMARILY A MIXTURE OF MVFR AND VFR CEILINGS THROUGH THIS EVENING WITH
SOUTHERLY MOIST FLOW AND POSSIBLE SHOWERS AND THUNDERSTORMS.
MODELS CONTINUE TO HINT AT MVFR/IFR CEILINGS AT KHUL AND KBGR LATE
TONIGHT AS WELL.

&&

MARINE...
SOUTHERLY FLOW IN ADVANCE OF FRONT HAS CREATED SCA WINDS AND SEAS
ACROSS THE WATERS THIS AFTERNOON. EXPECT SCA CONDITIONS TO
CONTINUE TONIGHT AND THEN AFTER FRONTAL PASSAGE EARLY TUESDAY
EXPECT SEAS AND WINDS TO DROP BELOW SCA LEVELS.
LONG TERM: NO HEADLINES ANTICIPATED. SWLY FLOW AHEAD OF APCHG
COLD FRONT ON THU WILL PUSH WINDS TO 15- 20 KTS & A BRIEF SURGE TO
20 KTS W/NW WINDS LATER FRI AS CAA SWEEPS ON THRU & THEN GRADIENT
SETTLES DOWN BY FRI NIGHT INTO SAT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 6 AM TUESDAY.

&&

.UPDATE...JAH/FOSTER
.SHORT TERM/MARINE...FOSTER
.LONG TERM/MARINE...JAH
.AVIATION..FOSTER/JAH
Hazardous weather outlook, Aug 7, 4:40 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
540 PM EDT MON AUG 7 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-082145-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
540 PM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH 689 FOR AROOSTOOK...PISCATAQUIS...PENOBSCOT
AND NORTHERN SOMERSET COUNTIES UNTIL 11 PM EDT.

THUNDERSTORMS THIS EVENING COULD REACH SEVERE LIMITS WITH THE
MAIN SEVERE WEATHER THREATS BEING DAMAGING WINDS IN EXCESS OF 60
MPH AND LARGE HAIL. THERE IS THE POSSIBILITY THAT AN ISOLATED
TORNADO COULD SPAWN FROM A SEVERE THUNDERSTORM.

A COLD FRONT WILL MOVE THROUGH THE REGION LATER IN THE EVENING
WITH MUCH OF THE THUNDERSTORM ACTIVITY PASSING EAST OF THE WATCH
AREA AFTER 11 PM EDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA LATER
WEDNESDAY NIGHT AND EARLY THURSDAY WITH YET ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO RELAY
ANY SEVERE WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE IN
CARIBOU.

HEWITT

In the hours before

Special weather statement, Aug 7, 12:37 PM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
137 PM EDT MON AUG 7 2006

MEZ001-071830-
AROOSTOOK COUNTY...
144 PM EDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 140 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 18 MILES SOUTHWEST OF DICKEY. THE STORM WAS MOVING
NORTHEAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 230 PM EDT INCLUDE...
    ALLAGASH...             DICKEY...     SAINT FRANCIS...
    DEBOULLIE MOUNTAIN...   EAGLE LAKE... FORT KENT...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...UP TO ONE HALF OF AN INCH...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4697 6966 4677 6949 4689 6837 4738 6859

HEWITT
Special weather statement, Aug 7, 1:52 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
252 PM EDT MON AUG 7 2006

MEZ002-071945-

AROOSTOOK COUNTY...

252 PM EDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 247 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 9 MILES NORTH OF VAN
BUREN TO 19 MILES WEST OF PORTAGE. THE LINE WAS MOVING EAST AT 40
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 345 PM EDT INCLUDE...
    VAN BUREN...          PORTAGE...            WOODLAND...
    WASHBURN...           LORING...             CARIBOU...
    MAPLETON...           LIMESTONE...          PRESQUE ISLE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4728 6805 4668 6870 4660 6795 4705 6775

FOSTER
Special weather statement, Aug 7, 2:49 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
349 PM EDT MON AUG 7 2006

MEZ002-072015-

AROOSTOOK COUNTY...

349 PM EDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 347 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER LORING. THE STORM WAS MOVING EAST AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 415 PM EDT INCLUDE...
    LORING...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4704 6808 4686 6802 4697 6769 4716 6784

FOSTER
Special weather statement, Aug 7, 4:53 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
553 PM EDT MON AUG 7 2006

MEZ003>005-010-072300-
PISCATAQUIS...SOMERSET AND PENOBSCOT COUNTIES...
553 PM EDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...NORTHERN SOMERSET
AND PENOBSCOT COUNTIES...

AT 550 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS THE REGION. THE STORMS WERE MOVING EAST AT
35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 700 PM EDT INCLUDE...
    TAMWAY...             CHAMBERLAIN LAKE...   CHURCHILL DAM...
    RIPOGENUS...          TELOS LAKE...         BAXTER ST PARK...
    MOUNT KATAHDIN...     MILLINOCKET...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4651 6995 4606 7013 4526 6955 4565 6853 4624 6874 4653 6904

NORCROSS
Special weather statement, Aug 7, 5:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
645 PM EDT MON AUG 7 2006

MEZ002-072330-

AROOSTOOK COUNTY...

645 PM EDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 643 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 6 MILES SOUTHWEST OF FORT FAIRFIELD. THE STORM WAS MOVING
EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 730 PM EDT INCLUDE...
    FORT FAIRFIELD...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4682 6797 4663 6796 4664 6756 4685 6758

FOSTER

The radar

The Portland,ME radar (KGYX), 153 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
August 7, 5:45 PM EST
Where
Piscataquis County, Parkman
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.133, -69.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529542.